Thunderstorm Wind, Mason
- When
- July 3, 5:17 PM CST to 5:22 PM CST
- Where
- Mason County, 5 mi W of Mason City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.200, -89.800
Power lines were blown down.
5 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 3, 1:50 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 250 PM CDT MON JUL 3 2006 .DISCUSSION... SHORT TERM...TONIGHT THROUGH WEDNESDAY... AIRMASS OVER NORTHERN ZONES HAS BECOME QUITE UNSTABLE THIS AFTERNOON WHERE LOW LEVEL MOISTURE IS POOLING ALONG AND SOUTH OF A DIFFERENTIAL HEATING BOUNDARY FROM ONGOING CONVECTION. EXPECT THUNDERSTORMS TO EXPAND AND BECOME SURFACE-BASED SHORTLY...WITH THE POTENTIAL FOR WIND DAMAGE. ADDITIONAL DEVELOPMENT WILL ALSO BE POSSIBLE OVER CENTRAL AREAS AS STORMS OVER NORTHEASTERN MISSOURI INTENSIFY AND MOVE EAST. VISIBLE SATELLITE ALSO SHOWS STREAKS OF CUMULUS STREAMING INTO SOUTHERN ILLINOIS WHERE SURFACE TEMPERATURES ARE IN THE MIDDLE 90S. WILL GO WITH CATEGORICAL/LIKELY POPS IN THE NORTH AND CENTRAL AREAS TONIGHT...WITH JUST SCATTERED OR ISOLATED ACTIVITY IN THE SOUTHEAST AWAY FROM THE BEST UPPER SUPPORT AND WIND FIELDS. THE MAIN SYNOPTIC FRONT WILL SAG INTO THE AREA ON TUESDAY...WITH PLENTY OF CONVECTIVE DEBRIS AROUND...MUCH LIKE WHAT IS HAPPENING ACROSS IOWA AND NORTHERN ILLINOIS TODAY. THE MOST CONCENTRATED AREAS FOR NEW DEVELOPMENT WILL BE ALONG AND AHEAD OF THE FRONT...WHICH SHOULD BE ACROSS THE MIDDLE OF ILLINOIS AT MIDDAY. AGAIN...LIKELY POPS SEEM REASONABLE AHEAD OF THE FRONT. AFTER THAT...DRIER AIR WILL SLOWLY FILTER INTO THE FORECAST AREA TUESDAY NIGHT AND WEDNESDAY. WILL GO AHEAD AND LINGER A SLIGHT CHANCE POP IN THE SOUTHEAST WEDNESDAY MORNING AS THE FRONT SHOULD MAKE SLOWER PROGRESS AS IT PUSHES SOUTH OF THE BELT OF WESTERLIES ALOFT. LONG TERM...THURSDAY THROUGH MONDAY... SHORTWAVE ENERGY THAT ROTATES AROUND THE UPPER TROUGH OVER THE NORTHEASTERN CONUS LATE WEDNESDAY AND THURSDAY SHOULD PRODUCE NO PRECIPITATION OVER THE FORECAST AREA. MODELS INDICATE THE LIFT IS WEAK/SHALLOW AND WILL PROBABLY BE INSUFFICIENT TO ACTIVATE ANY OF THE LINGERING MEAGER MOISTURE THAT MAY BE AROUND...ESPECIALLY THIS FAR TO THE SOUTHWEST. REMAINDER OF THE LONGER TERM FORECAST SHOULD BE QUIET. THE MAIN FORECAST ISSUE IS HOW LONG THE MEAN UPPER RIDGING WILL HOLD OVER THE WESTERN/CENTRAL STATES. FOR THIS...ATTENTION IS TURNED TO THE PACIFIC NORTHWEST WHERE THE GFS IS MUCH MORE AGRESSIVE IN LOWERING THE HEIGHTS AND CAUSING THE DOWNSTREAM RIDGE TO PUSH EASTWARD. THE ECMWF IS WEAKER WITH THE NORTHWESTERN TROUGH AND HOLDS ONTO RIDGING OVER THE CENTRAL STATES LONGER. THE ECMWF IS MORE CONSISTENT AND MORE CLIMATOLOGICALLY SOUND BASED ON TELECONNECTIONS...AND THE GFS HAS BEGUN TO TREND SLOWER AND SLOWER. THIS MEANS THAT THE FRONT THAT THE GFS BRINGS INTO THE MIDWEST ON MONDAY WILL LIKELY BE SLOWER. WILL THEREFORE CONTINUE WITH THE DRY FORECAST THURSDAY THROUGH MONDAY. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1110 AM CDT MON JUL 3 2006 ILZ027>031-036>038-040>044-047>053-041100- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CASS-MENARD-SCOTT-MORGAN- SANGAMON-CHRISTIAN-MACON- 1110 AM CDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO TONIGHT...FOR ALL OF CENTRAL ILLINOIS. HIGH LEVELS OF MOISTURE AND A LINGERING FRONT FROM RUSHVILLE THROUGH LINCOLN WILL PROVIDE THE FOCUS FOR THUNDERSTORMS LATER TODAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY...BUT NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT BETWEEN 6 PM AND MIDNIGHT. ILZ045-046-054>057-061>063-041100- CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY- CUMBERLAND-CLARK- 1110 AM CDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO TONIGHT...FOR ALL OF CENTRAL AND EAST CENTRAL ILLINOIS. HIGH LEVELS OF MOISTURE AND A LINGERING FRONT JUST SOUTH OF I-74 WILL PROVIDE THE FOCUS FOR THUNDERSTORMS LATER TODAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON...AS A COLD FRONT MOVES SOUTHEAST INTO EAST CENTRAL ILLINOIS. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT BETWEEN 6 PM AND MIDNIGHT. ILZ066>068-071>073-041100- EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE- 1110 AM CDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT TEMPERATURES IN THE 95 TO 100 RANGE WILL COMBINE WITH HIGH LEVELS OF HUMIDITY TO PRODUCE HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. PEOPLE PLANNING OUTDOOR ACTIVITIES ARE ADVISED TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER. THERE IS A SLIGHT CHANCE OF A THUNDERSTORM TOWARD EVENING...WITH BETTER CHANCES OVERNIGHT. NONE OF THE STORMS ARE EXPECTED TO REACH SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING...AS A COLD FRONT MOVES TOWARD SOUTHEAST ILLINOIS. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. MILLER
The Lincoln radar (KILX), 40 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Power lines were blown down.
Trees and power lines were blown down all across town.
Numerous trees were blown down and a mobile home was blown off its foundation.
Several 4 to 6 inch tree limbs were blown down.
Numerous tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521592, 5521594, 5521593, 5521595, 5521597, 5521596.